A 77-year-old female with recurrent non-small-cell lung cancer presented to the outpatient lung clinic complaining of tremor, weakness, inability to coordinate motor movements, and confusion. Central nervous system metastases were suspected, and a CT scan of the head was ordered.
The patient's medications were reported as oxycodone (slow release) 50
mg twice daily, oxycodone (immediate release) 5
mg when required, esomeprazole 40
mg twice daily, temazepam 10
mg at night, and docusate 100
mg with sennosides 16
mg twice daily. There was confusion as to whether this list was complete.
A telephone conversation with the patient's community pharmacist revealed in addition to her reported medications that she had recently picked up a repeat prescription of citalopram 20
mg once a day, after not having it dispensed for several months. Diazepam had also recently been prescribed by her general practitioner for restless legs. The oxycodone had been started several months earlier (rotated from morphine) for cancer-related pain during the period that the patient was not taking her citalopram.
Further discussion with the patient elucidated that the symptoms started shortly after recommencing the citalopram. The lung clinic pharmacist suspected a drug interaction between citalopram and oxycodone which had resulted in serotonin syndrome. Use of the Naranjo probability scale indicated a probable relationship between the combination of oxycodone and citalopram and the serotonin symptoms [2
]. The symptoms satisfied the Sternbach diagnostic criteria for serotonin syndrome [3
Oxycodone was changed back to morphine, and the esomeprazole was reduced to 40
mg daily (which in turn should improve citalopram clearance). The symptoms resolved within 48 hours, and the CT scan later came back clear.